Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Wichita, KS

March 9, 2017Allen County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 9, 2017, 10:13 AM CST for Allen County, Kansas. It was in force for 32 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2017, 10:13 AM CST (16:13 UTC)
Expired
Mar 9, 2017, 10:45 AM CST
In force
32 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 10:16 AM CSTHAIL 0.55 Nw Iola, KS
Mar 9, 10:38 AM CSTHAIL 0.75Iola, KS
Mar 9, 10:39 AM CSTHAIL 1Iola, KS
Mar 9, 10:45 AM CSTHAIL 1.75Gas, KSVIA SOCIAL MEDIA
Mar 9, 10:46 AM CSTHAIL 1Iola, KS
Mar 9, 10:50 AM CSTHAIL 12 E Moran, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 4.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3033 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WUUS53 KICT 091613
SVRICT
KSC001-091645-
/O.NEW.KICT.SV.W.0017.170309T1613Z-170309T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1013 AM CST THU MAR 9 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Allen County in southeastern Kansas...

* Until 1045 AM CST

* At 1012 AM CST, a severe thunderstorm was located near Neosho 
  Falls, or near Iola, moving east at 35 mph. This warning replaces 
  the previous warning in effect for western Allen county.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. At 10 am nickel hail was reported in 
           Woodson county. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Iola, La Harpe, Gas, Moran, Mildred, Bassett and Iola Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3784 9509 3784 9551 3804 9552 3803 9509
TIME...MOT...LOC 1612Z 252DEG 34KT 3796 9549 

HAIL...1.00IN
WIND...60MPH
 
$$

HAYES
2 follow-up statements
959 
WWUS53 KICT 091625
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1025 AM CST THU MAR 9 2017

KSC001-091645-
/O.CON.KICT.SV.W.0017.000000T0000Z-170309T1645Z/
Allen KS-
1025 AM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CST
FOR ALLEN COUNTY...

At 1025 AM CST, a severe thunderstorm was located near Colony, or 6
miles north of La Harpe, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Iola, La Harpe, Gas, Moran, Mildred, Bassett and Iola Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3784 9509 3784 9551 3804 9552 3803 9509
TIME...MOT...LOC 1625Z 252DEG 34KT 3800 9533 

HAIL...1.25IN
WIND...60MPH
 
$$

HAYES
331 
WWUS53 KICT 091634
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1034 AM CST THU MAR 9 2017

KSC001-091645-
/O.CON.KICT.SV.W.0017.000000T0000Z-170309T1645Z/
Allen KS-
1034 AM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CST
FOR ALLEN COUNTY...

At 1034 AM CST, severe thunderstorms were located along a line
extending from 5 miles southeast of Colony to near Iola, moving east
at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Iola, La Harpe, Gas, Moran, Mildred, Bassett and Iola Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3784 9509 3784 9551 3804 9552 3803 9509
TIME...MOT...LOC 1634Z 277DEG 15KT 3800 9532 3789 9542 

HAIL...1.25IN
WIND...60MPH
 
$$

HAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:50 AM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 9, 5:50 AM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
550 AM CST Thu Mar 9 2017

.SHORT TERM...(Today through Saturday night)
Issued at 225 AM CST Thu Mar 9 2017

The main challenge today will be the timing of the incoming front.
The moisture transport in front of the system is rather weak and
as a result the front will come through dry in most areas.
Southeast Kansas will be a different story. Moisture transport in
SE Kansas is much stronger and is accompanied by some good low
level shear and CAPE values reaching into the 1000-2000 J/Kg
range. Mid and upper level speed shear is also good. This set up
presents good conditions for some isolated to scattered severe
thunderstorms across parts of Southeast Kansas with some hail up
to golf balls and 70 mph wind gusts with the strongest storms.

The next major challenge is a significant threat for winter
weather to return to region which will be a rather rude awakening
to the region after more than a month of above normal temperatures
and little if any precipitation. Currently, the next system will
come through with significant moisture transport ahead of it and a
rather strong high pressure system to the North and East. This set
up will prevent the surface winds from turning completely around
to the South. Winds will remain Easterly for the most part. 850mb
winds though will come up from the South which will keep some
good WAA at this level through Saturday morning. This will keep
temps at this level in the +1C to +4C range in most areas with
near to below freezing temps at the surface. This will create a
freezing rain set up with some trace accumulations. The bulk of
the ice accumulations will be on elevated surfaces and bridges.
The WAA at the 850mb and some at the surface will continue through
most of the day and will change any freezing rain over to all
rain by the late morning. By Saturday afternoon, this front will
push off to the East and CAA will take over as the winds shift to
the North. The rain may shift over to snow for a brief period of
time before ending completely and colder temperatures take over.

.LONG TERM...(Sunday through Wednesday)
Issued at 225 AM CST Thu Mar 9 2017

The next weather system will come through on Monday. Temperatures
will again be boarder line which lends to some mixed
precipitation. 850mb temps at this time are also borderline which
again lends to some freezing rain for a short period. Any
accumulations are not expected to be significant if any. Strong
CAA will dominate the region for a good portion of next week
behind this system. Temperatures are expected to be much closer to
normal or maybe a little below for the first part of next week.
The weather pattern will calm some for the extended range but
temperatures will remain closer to normal than they have for the
past couple of weeks.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 550 AM CST Thu Mar 9 2017

VFR stratocu and altocu bases/cigs are expected today across
southern Kansas. Scattered convection will be possible from
midday through the afternoon east of the Kansas turnpike, ahead
of a cold front which will move south into central Kansas. This
front will push south across southern Kansas early this evening.
Gusty north to northeast winds can be expected behind the front
this evening and tonight.

KED

&&

.FIRE WEATHER...
Issued at 225 AM CST Thu Mar 9 2017

Fire weather looks much better than it has for the past couple of
days. Fire Danger levels are expected to be in the moderate to
high categories for the next several days. While winds will be
brisk today and much of the weekend, they are expect to remain
below advisory level helping to keep the fire danger levels down.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  35  52  36 /  20   0   0  70
Hutchinson      72  33  51  34 /  10   0   0  60
Newton          72  34  49  32 /  20   0   0  60
ElDorado        73  35  51  34 /  20   0   0  70
Winfield-KWLD   75  38  54  38 /  20  10   0  70
Russell         72  29  49  30 /   0   0   0  30
Great Bend      72  31  51  31 /   0   0   0  40
Salina          71  32  49  30 /   0   0   0  40
McPherson       72  32  49  31 /  10   0   0  60
Coffeyville     76  39  55  38 /  30  30   0  70
Chanute         72  36  51  34 /  30  20   0  70
Iola            71  36  50  33 /  30  20   0  70
Parsons-KPPF    74  38  53  37 /  30  20   0  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...KED
FIRE WEATHER...ELM
Hazardous weather outlook, Mar 9, 7:13 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
713 AM CST Thu Mar 9 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
713 AM CST Thu Mar 9 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms across the southern Flint Hills
and southeast Kansas, from midday until early this evening. Some of
these storms could be severe with golf ball sized hail and wind
gusts up to 70 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday night into Saturday there will be a chance some mixed wintry
precipitation. Some freezing rain is likely in Central Kansas
Saturday morning. Some trace amounts of ice accretion are likely in
these areas before the temperatures warms up enough to melt any ice
in the late morning. Any ice that does accumulate is expected
primarily on elevated surfaces and bridges.

Sunday afternoon, dry conditions return with some brisk winds which
will bring the fire danger level back into the very high category
for parts of Southeast Kansas. This will be followed by another
possibility for some light wintry mixed precip again in Southeast
Kansas Sunday night and Monday morning.

Monday afternoon, fire danger will again reach very high levels but
will affect a much larger area. Areas along and west of US 77 will
be see the very high fire danger levels Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possible this afternoon across
southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Mar 9, 9:27 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
927 AM CST THU MAR 9 2017

KSZ071-072-095-096-091545-
Wilson KS-Woodson KS-Neosho KS-Allen KS-
927 AM CST THU MAR 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Wilson County in southeastern Kansas...
  Southeastern Woodson County in southeastern Kansas...
  Northwestern Neosho County in southeastern Kansas...
  Southwestern Allen County in southeastern Kansas...

* Until 945 AM CST

* At 925 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm over Buffalo, or 11 miles south of
  Yates Center...moving northeast at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* this strong thunderstorm will be near...
  Humboldt around 945 AM CST.

Other locations impacted by this storm include Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3760 9559 3773 9575 3790 9552 3775 9538
TIME...MOT...LOC 1527Z 236DEG 26KT 3771 9568

HAYES
Special weather statement, Mar 9, 9:47 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
947 AM CST THU MAR 9 2017

KSZ096-091600-
Neosho KS-
947 AM CST THU MAR 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Neosho County in southeastern Kansas...

* Until 1000 AM CST

* At 946 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Chanute...moving east at 35
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Chanute and Stark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3759 9542 3773 9549 3773 9511 3759 9509
TIME...MOT...LOC 1547Z 249DEG 34KT 3770 9540

HAYES
Local storm report, Mar 9, 9:49 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 AM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     HAIL             CHANUTE                 37.67N 95.46W
03/09/2017  E0.75 INCH       NEOSHO             KS   EMERGENCY MNGR

&&

CWH
Special weather statement, Mar 9, 10:00 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
1000 AM CST THU MAR 9 2017

KSZ071-091615-
Woodson KS-
1000 AM CST THU MAR 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Woodson County in southeastern Kansas...

* Until 1015 AM CST

* At 958 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southwest of Neosho Falls,
  or 6 miles northeast of Yates Center...moving northeast at 35 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Neosho Falls and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3786 9552 3781 9561 3804 9575 3804 9552
TIME...MOT...LOC 1600Z 232DEG 30KT 3794 9564

HAYES
Special weather statement, Mar 9, 10:05 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
1005 AM CST THU MAR 9 2017

KSZ072-091615-
Allen KS-
1005 AM CST THU MAR 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Allen County in southeastern Kansas...

* Until 1015 AM CST

* At 1004 AM CST...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near La
  Harpe to 11 miles south of Moran...and moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  La Harpe, Gas, Moran, Savonburg, Elsmore and Mildred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3774 9509 3774 9535 3803 9535 3804 9511
      3804 9508 3803 9508
TIME...MOT...LOC 1605Z 245DEG 69KT 3795 9532 3776 9521

HAYES
Local storm report, Mar 9, 10:09 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1009 AM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             YATES CENTER            37.87N 95.74W
03/09/2017  M0.88 INCH       WOODSON            KS   PUBLIC

&&

CWH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 8:43 AM CSTSpecial Weather StatementICTLabette32 min
Mar 9, 9:12 AM CSTSpecial Weather StatementICTWilson, Woodson33 min
Mar 9, 9:27 AM CSTSpecial Weather StatementICTWoodson18 min
Mar 9, 9:46 AM CSTSevere Thunderstorm WarningICTAllen, Woodson29 min
Mar 9, 9:47 AM CSTSpecial Weather StatementICTNeosho13 min
Mar 9, 10:00 AM CSTSpecial Weather StatementICTWoodson15 min
Mar 9, 10:05 AM CSTSpecial Weather StatementICTAllen10 min
Mar 9, 10:18 AM CSTSpecial Weather StatementICTNeosho12 min
Mar 9, 10:41 AM CSTSevere Thunderstorm WarningICTAllen34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.